Toggle Main Menu Toggle Search

Open Access padlockePrints

The Newcastle University research output collection, currently available on ePrints, will shortly be moving to a new open repository platform, Figshare. To prepare for the data migration we have paused adding new content to ePrints, and will resume once the new repository is launched. During this time you will continue to have access to ePrints (but no new content will appear). We will share updates here when available.

Antihistamine poisoning

Lookup NU author(s): Professor Simon ThomasORCiD

Downloads

Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Abstract

Antihistamines are commonly used to treat allergy, dizziness and nausea. The sedating antihistamines are non-specific in their actions and often have marked anticholinergic effects. Features of overdose include tachycardia, blood pressure disturbances, dry mouth, ataxia, agitation, psychosis and, uncommonly, convulsions. Sedation is exacerbated by associated alcohol consumption. Non-sedating antihistamines are less toxic in overdose but may cause tachycardia, drowsiness, gastrointestinal disturbances and headache. Arrhythmias have occasionally been reported with sedating and non-sedating antihistamine overdose. Treatment of antihistamine overdose includes activated charcoal (when indicated) and general supportive care. Cardiovascular monitoring, including of the electrocardiogram, is appropriate. Convulsions should be treated with a benzodiazepine. Patients who have not developed toxicity within 6 hours of overdose are unlikely to do so.


Publication metadata

Author(s): Thomas SHL

Publication type: Review

Publication status: Published

Journal: Medicine

Year: 2012

Volume: 40

Issue: 3

Pages: 109-110

Print publication date: 01/03/2012

ISSN (print): 0304-5412

ISSN (electronic): 1578-8822

URL: http://dx.doi.org/10.1016/j.mpmed.2011.12.012

DOI: 10.1016/j.mpmed.2011.12.012


Share